Kansas, 2008

Hail in Kansas, June 24, 2008

June 24, 2008 · NWS TOP · 1 event in 1 county or zone

Thunderstorms developed on the nose of the low level jet during the early morning hours of the 24th. One rogue storm was able to drop one inch diameter hail in Marshall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed on the nose of the low level jet during the early morning hours of the 24th. One rogue storm was able to drop one inch diameter hail in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 24, 2:08 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 24, 2:08 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT TUE JUN 24 2008

.DISCUSSION...

SATELLITE AND PROFILER DATA CLEARLY SHOW A MCV PROPAGATING SLOWLY
EAST ACROSS SOUTHERN NEB. THIS HAS BEEN RESPONSIBLE FOR SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. AN OLD OUTFLOW
BOUNDARY NEAR I-70 IS GRADUALLY WASHING OUT AS WINDS AT TOP AND MHK
SLOWLY VEER MORE TO THE SOUTH. THE BIG PICTURE STILL SHOWS AN UPPER
LEVEL RIDGE CENTERED OVER NORTHERN MEXICO WITH A PROGRESSIVE
WESTERLY FLOW OVER THE NORTHERN TIER OF THE U.S.

FOR TONIGHT AND WEDNESDAY...EXPECT SCATTERED STORMS TO CONTINUE INTO
THE EVENING AS THE MCV PROVIDES CONTINUED FORCING WITHIN A MOIST AND
SOMEWHAT UNSTABLE ENVIRONMENT. ANY STORM THAT IS ABLE TO ORGANIZE
MAY HAVE TO POTENTIAL FOR LARGE HAIL OR STRONG WINDS. THINK THIS IS
MOST LIKELY ACROSS NORTHEAST KS WHERE DIRECTIONAL SHEAR MAY BE
BETTER ALONG THE LEADING EDGE OF THE UPPER CIRCULATION. OTHERWISE
THUNDERSTORM ACTIVITY OVERNIGHT SHOULD SHIFT TO THE NORTHEAST WITH
THE NOSE OF THE LOW LEVEL JET REACHING INTO IA AND THE BOUNDARY
LAYER STABILIZING. OVERNIGHT LOWS IN THE UPPER 60S TO AROUND 70 ARE
EXPECTED WITH A SOUTHERLY COMPONENT TO THE SFC WIND KEEPING THE WARM
MOIST AIR IN PLACE. FOR WEDNESDAY THERE COULD BE AN ISOLATED
THUNDERSTORM OR TWO DURING THE AFTERNOON ALONG THE MOISTURE AXIS
ACROSS EAST CENTRAL KS. FORECAST SOUNDINGS SHOW LITTLE INHIBITION
DUE TO DAY TIME HEATING. HOWEVER THERE IS QUESTIONS AS TO COVERAGE.
IF A MESO SCALE BOUNDARY IS LAID DOWN FROM OVERNIGHT
CONVECTION...IT COULD ACT AS A FOCUS FOR LOW LEVEL CONVERGENCE.
OTHERWISE THERE REALLY IS NOT MUCH TO KEY ON. 850 TEMPS WARM INTO
THE LOWER 20C RANGE...SO HIGHS WEDNESDAY SHOULD MAKE IT INTO THE
UPPER 80S AND LOWER 90 WITH MORE SUNSHINE THAN TODAY. -WOLTERS

WEDNESDAY NIGHT INTO THURSDAY...UPPER PATTERN FEATURES STRONG BELT
OF WESTERLY FLOW OVER THE NORTHERN CONUS WITH A BROAD RIDGE OF HIGH
PRESSURE OVER THE SOUTHERN CONUS. ACROSS THE CWA...WEAK AND
RELATIVELY VARIABLE/NORTHWEST MID LEVEL FLOW IS ANTICIPATED DURING
THIS PERIOD. AT THE SURFACE...SOUTHERLY WINDS WILL ASSIST IN
ADVECTING SLIGHTLY HIGHER DEWPOINTS INTO THE AREA. A COLD FRONT WILL
SLIDE SOUTHEAST AND STALL OVER THE NE/SD BORDER INTO NORTHERN IOWA
ON THURSDAY. NO WELL-DEFINED SURFACE OR UPPER AIR FEATURES ARE
CURRENTLY SUGGESTED OVER THE CWA. WEAK VORTICITY MAXIMUMS...PERHAPS
CONVECTIVELY INDUCED...WILL TRAVERSE THE AREA UNDERNEATH THE RIDGE.
ADDITIONALLY...STRONG EML REMAINS WEST OF THE AREA (CWA H7 TEMPS AOB
11C) AND MODERATE INSTABILITY WILL BE PRESENT. CURRENT THINKING
ACCOUNTS FOR BEST CHANCES OVER THE NORTHERN HALF OF THE CWA...CLOSER
PROXIMITY TO COLD FRONT WHERE SOME CONVECTION MAY ATTEMPT TO SLIDE
SOUTHEAST AND STRONG INSOLATION WILL YIELD A WEAK CAP DURING THE
AFTERNOON/EVENING. LOW CONFIDENCE DURING THIS PERIOD AS CONVECTIVE
INITIATION WILL BE STRONGLY TIED TO THE MESOSCALE WHICH HAS YET TO
BE RESOLVED FROM OPERATIONAL MODELS.

FRIDAY INTO THE WEEKEND...THE UPPER AIR PATTERN UNDERGOES A CHANGE
ON FRIDAY AS A STRONG SHORTWAVE TROUGH DIVES SOUTHEASTWARD INTO THE
WESTERN GREAT LAKES STATES. THIS WILL SEND A COLD FRONT SOUTHWARD
THROUGH THE CWA FRIDAY EVENING INTO FRIDAY NIGHT. WITH DECENT
MID/UPPER LEVEL SUPPORT WITH THE CWA BEING PLACED AT THE BASE OF THE
TROUGH...AND STRONG CONVERGENCE AT THE SURFACE...CONVECTIVE CHANCES
WILL MARKEDLY INCREASE ALONG THE BOUNDARY. STRONG/SEVERE POTENTIAL
WILL ALSO BE POSSIBLE AND WILL MONITOR FUTURE MODEL RUNS
ACCORDINGLY. THUNDERSTORMS SHOULD BE SOUTH OF THE INTERSTATE 70
CORRIDOR BY SUNRISE SATURDAY. DRY...COOLER AND STABLE AIR WILL
ADVECT INTO THE REGION BEHIND THE COLD FRONT...QUICKLY ENDING
CHANCES OF PRECIPITATION. A PLEASANT WEEKEND IS ANTICIPATED FOR
PERSONS IN THE CWA WITH DRY WEATHER AND NEAR NORMAL READINGS.

MONDAY INTO TUESDAY...THE COLD FRONT WILL STALL NEAR THE OZARKS INTO
NORTHERN OKLAHOMA BEFORE BEGINNING TO RETREAT NORTHWARD AS THE
TROUGH DEPARTS TO THE EAST AND AN UPPER LEVEL RIDGE OF HIGH PRESSURE
RETURNS INTO THE CENTRAL CONUS AS THE PATTERN BECOMES MORE
AMPLIFIED. SLIGHT CHANCES FOR THUNDERSTORMS INTRODUCED IN THIS
PERIOD AS SURFACE WARM FRONTAL BOUNDARY COMBINED WITH RETURNING
MOISTURE/INSTABILITY PROMOTES CONVECTIVE POTENTIAL. STILL...LITTLE
MID/UPPER FLOW SUPPORT FOR STORMS SO DETAILS WILL BE CONFINED TO THE
MESOSCALE...WITH THIS PERIOD HIGHLY VARIABLE AND SUBJECT TO CHANGE
WITH TIME. NO OTHER SIGNIFICANT CHANGES IN THINKING TO DAYS 3-7.

BLAIR

&&

.AVIATION...

CONFIDENCE IN SCATTERED CONVECTION MOVING INTO THE TERMINALS IS LOW.
WILL HAVE TO MONITOR LATEST TRENDS INTO THE EVENING...BUT LACK OF NEW
DEVELOPMENT ALONG THE MOISTURE AXIS STRETCHING BACK INTO SOUTH
CENTRAL KS LEADS TO NOT INCLUDING ANY TS IN THE TAFS FOR NOW
THINKING MOST OF THE ACTIVITY MAY STAY JUST NORTH CLOSER TO THE MCV
CIRCULATION. SCT CB WILL LIKELY CONTINUE THROUGH SUNSET WITH SCT-BKN
MID LEVEL AC. UNLESS A TS MOVES INTO A TAF...ANTICIPATE VFR
CONDITIONS PREVAILING.-WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 24, 1:56 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT TUE JUN 24 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-252000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
256 PM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND EVENING...MAINLY
ACROSS NORTHEAST KANSAS. THE PRIMARY HAZARDS EXPECTED WITH ANY
THUNDERSTORMS ARE HAIL UP TO THE SIZE OF A QUARTER AND HEAVY
RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF WEAK UPPER LEVEL SYSTEMS MOVING ACROSS THE AREA IN
COMBINATION WITH RESIDUAL SURFACE BOUNDARIES WILL RESULT IN SLIGHT
CHANCES OF THUNDERSTORMS OVER MOST OF THE AREA FROM WEDNESDAY
NIGHT THROUGH THURSDAY. CHANCES FOR THUNDERSTORMS WILL INCREASE
ON FRIDAY AS A COLD FRONT PUSHES THROUGH THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THUNDERSTORMS IN NORTHEAST KANSAS THIS
EVENING.

In the hours before

Special weather statement, Jun 24, 3:15 PM CST, 32 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT TUE JUN 24 2008

KSZ009-010-242130-
MARSHALL-WASHINGTON-
415 PM CDT TUE JUN 24 2008

THROUGH 430 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 27 MPH
ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE OKETO AND RURAL AREAS OF NORTHEAST WASHINGTON AND NORTHWEST
MARSHALL COUNTIES.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
June 24, 3:47 PM CST
Where
Marshall County, 3 mi WSW of Oketo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.953, -96.652

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111887.